Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

May 8, 2012Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at May 8, 2012, 3:09 PM EDT for Saint Lucie County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 3:09 PM EDT (19:09 UTC)
Expired
May 8, 2012, 4:15 PM EDT
In force
66 min
Issued by
NWS Melbourne, FL

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 87 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WWUS82 KMLB 081909
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
309 PM EDT TUE MAY 8 2012

FLZ054-058-059-082015-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
309 PM EDT TUE MAY 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN INDIAN RIVER
COUNTY...EASTERN OKEECHOBEE COUNTY...ST. LUCIE COUNTY...

* UNTIL 415 PM EDT.

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER SAINT
LUCIE WEST...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS 
AND SMALL HAIL INCLUDE INDIAN RIVER ESTATES...PORT SAINT LUCIE RIVER 
PARK...INTERSTATE 95...AND THE FLORIDA TURNPIKE

ADDITIONAL STRONG STORMS ARE DEVELOPING ACROSS THESE AREAS AS THE 
EAST COAST SEA BREEZE MOVES INLAND. BE PREPARED TO MOVE INDOORS IF A 
STORM APPROACHES YOUR AREA. 

THE PRIMARY THREAT WITH THESE STORMS WILL BE CLOUD TO GROUND 
LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE 
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER 
OUTAGES. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. 

LAT...LON 2727 8022 2728 8023 2727 8023 2720 8058
      2720 8067 2718 8068 2717 8072 2759 8078
      2767 8035 2759 8032 2759 8031 2756 8032
      2746 8028 2732 8021 2727 8020
TIME...MOT...LOC 1908Z 263DEG 17KT 2737 8042

$$


MOSES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 8, 10:20 AM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 8, 10:20 AM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EDT TUE MAY 8 2012

.DISCUSSION...

TODAY-TONIGHT...
MORNING CAPE SOUNDING SHOWS COLD POOL ALOFT HAS WARMED A BIT...-10C
AT 500 MB COMPARED TO -11.5C YESTERDAY. ALSO...LOW LEVEL LAPSE RATES
NOT QUITE AS STEEP. PRECIP WATER VALUES ARE 1.6-1.7 INCHES WHICH
WILL BE SUPPORTIVE OF SCATTERED STORMS. LIGHT S/SW FLOW WILL TURN
ONSHORE BY EARLY AFTERNOON ALNG THE COAST AS THE SEA BREEZE
CIRCULATION DEVELOPS. EXPECT SCATTERED STORMS TO SPARK JUST INLAND
FROM THE COAST AS THE SEA BREEZE PUSHES INLAND. BEST CHANCE FOR
CONVECTIVE INITIATION APPEARS TO BE NORTH BREVARD/COASTAL VOLUSIA.
SLOW STORM MOTION WILL PROMOTE LOCALLY HEAVY RAIN. FOCUS FOR STORMS
WILL GRADUALLY SHIFT TO THE INTERIOR LATER IN THE AFTERNOON. A FEW
STORMS SHOULD BECOME STRONG WITH DOWNBURST WINDS 40-50 MPH AND SMALL
HAIL. FREQUENT LIGHTNING STRIKES WILL BE THE PRIMARY THREAT. HAD A
COUPLE MARGINAL SEVERE STORMS YESTERDAY AND DO NOT EXPECT ANY MORE
THAN THAT TODAY.

NO SIGNIFICANT CHANGES TO TEMPS OR POPS THOUGH ADVERTISED 60 PERCENT
(NUMEROUS) POPS MAY BE DIFFICULT TO ACHIEVE ACROSS MUCH OF
VOLUSIA/BREVARD.

&&

AVIATION...
THRU 18Z...MAINLY VFR. SFC WNDSHFT COASTAL SITES FROM SW TO E/SE
ASSOCD WITH THE EAST COAST SEA BREEZE...SCT MVFR SHRAS AND ISOLD IFR
TSRAS DVLPG ALNG THE BNDRY. BTWN 18Z-24Z...SCT/NMRS IFR TSRAS MVG
E/NE ARND 10KTS...SFC WNDSHFT FROM W TO E/SE INTERIOR SITES EXCEPT
KLEE AS THE EAST COAST SEA BREEZE PUSHES INLAND. BTWN 09/00Z-09/06Z
BCMG VFR ALL SITES...SFC WNDS BCMG LIGHT S/SW.

&&

.MARINE...
TODAY...LIGHT S/SW SFC/BNDRY LYR WNDS WILL SHIFT TO THE E/SE ARND
10KTS NEAR THE COAST BY EARLY AFTN AS THE EAST COAST SEA BREEZE
DVLPS AND PUSHES INLAND. SEAS 2-3FT NEARSHORE AND UP TO 4FT
OFFSHORE. HI PRES OFF THE MID ATLC/NEW ENGLAND COAST GENERATING A
LONG NE FETCH THAT IS PUSHING A SMALL SWELL INTO THE LCL ATLC. SCT
EVNG TSTMS MOVING OFFSHORE.

&&

.FIRE WEATHER...
TODAY...NO CRITICAL RH VALUES EXPECTED THOUGH MIN RH VALUES SHOULD
DIP NEAR 40 PERCENT INTERIOR. WEAK PRES GRAD WILL PRODUCE LIGHT
WINDS WITH A SEA BREEZE DEVELOPING NEAR THE COAST AND PUSHING
INLAND. EXPECT SCATTERED LIGHTNING STORMS THIS AFTN BUT SLOW STORM
MOTION SHOULD PRODUCE HEAVY RAINFALL WHICH MAY HELP DOUSE ANY
LIGHTNING INDUCED BRUSH FIRES. S/SW TRANSPORT WINDS AOB 10KTS WILL
RESULT IN POOR TO FAIR DISPERSION CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  69  87  68 /  60  40  50  40
MCO  92  69  89  68 /  50  30  40  30
MLB  87  70  87  69 /  60  40  50  30
VRB  88  70  87  68 /  60  40  50  30
LEE  91  68  88  69 /  50  30  40  30
SFB  92  69  90  69 /  60  30  40  30
ORL  92  69  89  70 /  50  30  40  30
FPR  88  70  87  68 /  50  30  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

KELLY
Hazardous weather outlook, May 8, 5:40 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
540 AM EDT TUE MAY 8 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082145-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
540 AM EDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK FRONTAL BOUNDARY OVER NORTHEAST FLORIDA WILL DRIFT SLOWLY
NORTHWARD THIS EVENING. THE FRONT...ALONG THE WITH EAST AND WEST
COAST SEABREEZES...WILL ACT AS A FOCUS FOR MOISTURE AND AFTERNOON
INSTABILITY TO PRODUCE A SCATTERED TO NUMEROUS LIGHTNING STORMS
AREA WIDE. STORM CHANCES WILL BE HIGHEST ALONG THE COAST FROM VERO
BEACH NORTHWARD...AS WELL AS THE INTERIOR COUNTIES EAST OF A LINE
FROM LAKE GEORGE... TO ORLANDO...TO LAKE KISSIMMEE. THE PRIMARY
THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES AND BRIEF WIND GUSTS AROUND 50 MPH.

.RIP CURRENT IMPACT...
A NORTHEASTERLY SWELL WILL BUILD INTO THE LOCAL ATLANTIC WATERS
TODAY AND ELEVATE THE RIP CURRENT THREAT ALONG AREA BEACHES. THE
THREAT WILL BE STRONGEST BETWEEN 1:30 PM THIS AFTERNOON AND 7:00
PM THIS EVENING DUE TO TIDAL EFFECTS. BEACH GOERS SHOULD CHECK
WITH BEACH PATROL FOR LOCAL CONDITIONS. NEVER SWIM ALONE...
ESPECIALLY ON UNGUARDED BEACHES.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AREA
WIDE THIS AFTERNOON AND PUSH EAST-NORTHEAST AROUND 10 MPH THROUGH
EARLY EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND STRONG WIND GUSTS IN EXCESS OF 35 KNOTS AS THEY
PUSH ACROSS THE INLAND LAKES AND OFF THE ATLANTIC COAST.

.FIRE WEATHER IMPACT...
THERE IS A MODERATE TO HIGH ENVIRONMENTAL FIRE DANGER OVER MOST OF
THE REGION TODAY. THE THREAT WILL BE FURTHER ELEVATED AS SCATTERED
TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO DEVELOP. BRUSH FIRES
CAN START EASILY FROM MOST CAUSES. UNATTENDED FIRES ARE LIKELY TO
ESCAPE IN DRY FUELS. FIRES MAY START RAPIDLY AND SHORT DISTANCE
SPREADING OF EMBERS WILL BE POSSIBLE. OUTDOOR BURNING MAY BE
PROHIBITED IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE FORECAST THROUGH
THURSDAY. THESE STORMS WILL AFFECT BOATERS AS THEY CROSS THE
INTRACOASTAL WATERS AND ATLANTIC DURING THE AFTERNOON AND EVENING.
A FEW STORMS MAY CONTAIN STRONG DOWNBURST WINDS...SMALL HAIL...AND
FREQUENT LIGHTNING STRIKES. HAZARDOUS WINDS AND SEAS ARE EXPECTED
TO DEVELOP INTO THE WEEKEND AS WINDS INCREASE OUT OF NORTH BEHIND
A FRONTAL TROUGH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, May 8, 2:30 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT TUE MAY 8 2012

FLZ064-081915-
MARTIN-
230 PM EDT TUE MAY 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH AND SMALL HAIL OVER EASTERN MARTIN COUNTY...

* UNTIL 315 PM EDT.

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER JOHNATHAN
DICKINSON STATE PARK...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE HOBE SOUND...JONATHAN DICKINSON STATE PARK
AND JUPITER ISLAND.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2696 8023 2714 8031 2720 8019 2719 8017
      2720 8018 2721 8016 2718 8015 2716 8015
      2703 8009 2697 8007 2697 8014 2695 8015
      2695 8017
TIME...MOT...LOC 1828Z 235DEG 5KT 2702 8017

WEITLICH
Special weather statement, May 8, 3:09 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
309 PM EDT TUE MAY 8 2012

FLZ054-058-059-082015-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
309 PM EDT TUE MAY 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN INDIAN RIVER
COUNTY...EASTERN OKEECHOBEE COUNTY...ST. LUCIE COUNTY...

* UNTIL 415 PM EDT.

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER SAINT
LUCIE WEST...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE INDIAN RIVER ESTATES...PORT SAINT LUCIE RIVER
PARK...INTERSTATE 95...AND THE FLORIDA TURNPIKE

ADDITIONAL STRONG STORMS ARE DEVELOPING ACROSS THESE AREAS AS THE
EAST COAST SEA BREEZE MOVES INLAND. BE PREPARED TO MOVE INDOORS IF A
STORM APPROACHES YOUR AREA.

THE PRIMARY THREAT WITH THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2727 8022 2728 8023 2727 8023 2720 8058
      2720 8067 2718 8068 2717 8072 2759 8078
      2767 8035 2759 8032 2759 8031 2756 8032
      2746 8028 2732 8021 2727 8020
TIME...MOT...LOC 1908Z 263DEG 17KT 2737 8042

MOSES

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:30 PM EDTSpecial Weather StatementMLBMartin45 min
May 8, 2:45 PM EDTSpecial Marine WarningMLB2 hr
May 8, 3:35 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie21 min
May 8, 4:47 PM EDTSpecial Weather StatementMLBMartin58 min
May 8, 4:53 PM EDTSevere Thunderstorm WarningMLBMartin38 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.